New Jersey, 2011

Flash Flooding in New Jersey, August 19, 2011

August 19, 2011 · NWS OKX · 3 events in 2 counties and zones

A passing mid level disturbance triggered scattered thunderstorms which produced heavy rain that resulted in flash flooding in portions of Bergen and Hudson Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A passing mid level disturbance triggered scattered thunderstorms which produced heavy rain that resulted in flash flooding in portions of Bergen and Hudson Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 19, 3:52 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 19, 3:52 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
452 PM EDT FRI AUG 19 2011

.SYNOPSIS...
A TROUGH OF LOW PRESSURE MOVES INTO THE REGION TONIGHT...THEN
MOVES TO OUR EAST SATURDAY...FOLLOWED BY ANOTHER TROUGH OF LOW
PRESSURE APPROACHING FROM THE WEST SATURDAY NIGHT. A COLD FRONT
WILL APPROACH FROM THE GREAT LAKES SUNDAY...CROSSING THE AREA
SUNDAY NIGHT. HIGH PRESSURE BUILDS BACK INTO THE AREA MONDAY AND
REMAINS INTO MID WEEK. ANOTHER COLD FRONT APPROACHES THE REGION
LATE NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AT 19Z CAPES ACROSS THE REGION RANGED FROM 1000-3000 J/KG -
HIGHEST LOWER HUDSON VALLEY/NE NJ...WITH OVER 1000 J/KG OF
DOWNDRAFT CAPE ACROSS THE LOWER HUDSON VALLEY/NE NJ AS WELL.
STORMS FIRING TO OUR W AND N HAVE ALREADY PRODUCED QUARTER TO
GOLFBALL SIZE HAIL. THE LARGE CAPES...COUPLED WITH REGION BEING
IN LEFT FRONT QUAD OF 50 KT UPPER JET...AND APPROACHING 500 HPA
SHORTWAVE TROUGH WARRANT CONTINUING SVR TSTM WATCH 791 ACROSS NE
NJ/LOWER HUDSON VALLEY/NYC/FAIRFIELD COUNTY AS IS UNTIL 9 PM. WITH
MINIMAL SHEAR - 10-15 KT BULK SHEAR VECTORS AND BRN > 100 - WILL
SEE MAINLY PULSE STORMS...BUT CANNOT RULE OUT A FEW MULTICELLULAR
CLUSTERS.

MAIN THREAT IS LARGE HAIL...BUT STILL COULD SEE SOME ISOLATED SVR
WIND GUSTS UNTIL LOSS OF SOLAR HEATING BY EARLY EVENING. OTHER
THREAT IS LOCALLY HEAVY RAINFALL DUE TO SLOW MOVEMENT OF STORMS
(10 KT OR LESS STORM MOTION VECTORS). SEE HYDRO SECTION FOR
DETAILS ON HEAVY RAINFALL THREAT.

CONVECTIVE THREAT WANES W/LOSS OF SOLAR HEATING AND PASSAGE OF
500 HPA SHORTWAVE TROUGH THIS EVENING...BRING POPS BELOW 15
OVERNIGHT FOR A DRY FORECAST THEN.

FOR LOWS TOOK A MAV/MET BLEND AND ADDED A DEGREE - WEIGHING
TOWARDS WARMER MET GUIDANCE...AS FAVOR SLOWER MET PROGRESSION OF
SFC TROUGH/LOWER DEWPOINT AIR BEHIND IT...GIVEN VERY WEAK LOW
LEVEL FLOW. GIVEN RELATIVELY MOIST LOW LEVELS...AND SOME SCT
DEBRIS CLOUDS...DO NOT THINK RADIATIONAL COOLING WILL BE
SIGNIFICANT...SO DOWNPLAYED GUIDANCE IDEA OF MAKING USUAL COOL
SPOTS THAT MUCH COOLER THAN SURROUNDING AREAS TONIGHT.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
WITH DECENT LOW TO MID LEVEL LAPSE RATES...AND 500-1500 J/KG OF
SFC BASED CAPE...HAVE THE THERMAL INGREDIENTS FOR SHRA/TSRA
SATURDAY. BUT ABSENT OTHER FORCING - SHOULD BE IN WAKE OF ANOTHER
500 HPA SHORTWAVE BY SATURDAY AFTERNOON...DO NOT EXPECT COVERAGE
TO BE THAT WIDESPREAD...SO ONLY WENT WITH SLIGHT CHANCE POPS. FOR
HIGHS TOOK A BLEND OF MAV/MET GUIDANCE...BLENDED WITH MIXING DOWN
FROM 825 HPA (PER BUFKIT SOUNDINGS) ACROSS THE INTERIOR. HIGHS
SHOULD BE AROUND 5 DEGREES ABOVE NORMAL AS A RESULT...W/ AFTERNOON
SEA BREEZE SERVING AS LIMITING FACTOR AT COASTAL LOCATIONS.

ABSENT ANY TRIGGER SATURDAY NIGHT...W/WEAK RIDGING CROSSING THE
AREA IN THE EVENING...THEN A WEAK SFC TROUGH SETTING UP TO OUR W
SATURDAY NIGHT...ALONG WITH WEAK 500/700 HPA SHORTWAVE STAYING TO
OUR N/W...HAVE GONE DRY SATURDAY NIGHT. FOR LOWS BLENDED MAV/MET
NUMBERS AS THEY ARE FAIRLY CLOSE...WITH VALUES ABOUT 5 DEGREES
ABOVE NORMAL EXPECTED.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
UNCERTAINTY IS HIGH FOR SUNDAY/SUNDAY NIGHT...THOUGH IS APPEARS IT
SHOULD START DRY ON SUNDAY. THE LATEST 09Z SREF SHOWS SOME AMOUNT
OF SPREAD WITH THE TIMING OF THE FRONT. THE MOST LIKELY TIMING IS
00Z TO 06Z WHICH FITS WITH THE DETERMINISTIC 12Z NAM/GFS.

MORE IMPORTANTLY...THE SREF HAS THE IDEA (DIVERSE MEMBERS INCLUDING
RSM AND NMM) OF A WAVE OF LOW PRESSURE FORMING ALONG THE FRONT AND
TRACKING NE. THIS LOW...ITS POSITION/TIMING/MOVEMENT HAS VERY HIGH
SPREAD IN THE SREF.

IN ADDITION...THE PARENT LOW OVER QUEBEC HAS LARGE VARIATION IN
DEPTH AS SEEN IN THE 12Z NAM VS THE GFS. THE FLOW INTENSITY OVER
THE LOCAL AREA THUS ENDS UP WITH HIGH VARIABILITY WITH THE 12Z NAM
GIVING 50 KT AT 2K FT SUNDAY EVENING. EXAMINATION OF THE SREF DATA
SUPPORTS THAT THIS MAN BE REAL WITH NMM AND ETA MEMBERS SUPPORTING
THIS...BUT ALSO ARW MEMBERS. THIS WOULD POTENTIALLY MEAN WIND
ADVISORY CRITERIA. OF COURSE THE INCREASE LOW LEVEL JET WILL
INCREASE THE SVR THREAT. SEE SPC/S DAY 3 OUTLOOK FOR MORE DETAILS
ON SVR THREAT.

THE OTHER ISSUE IS FLOODING. WITH THE POTENTIAL FOR A WAVE AND
PWATS NEAR 2 INCH...HAVE TO BE CONCERNED FOR FLOODING. SEE HYDRO
SECTION BELOW.

FOLLOWING THE FROPA...DRY WITH HIGH PRESSURE MON-WED. SOME
INSTABILITY CU IN THE AFTERNOON WITH TEMPS AVERAGING SLIGHTLY BELOW
NORMAL WITH DEW POINT TEMPS DROPPING TO THE LOWER 60S MONDAY
AFTERNOON AND THEN MID TO UPPER 50S FOR TUE-WED. NICE.

ANOTHER FRONT APPROACHES LATE THURSDAY WITH SOUTHWESTERLY FLOW. THE
FRONT THEN MOVES ACROSS OR PERHAPS STALLS OVER THE REGION ON FRIDAY.
CHANCE POPS ARE INTRODUCED.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
A SLOW MOVING UPPER LEVEL TROUGH WILL CONTINUE TO IMPACT THE REGION
TODAY. A WEAKENING FRONTAL BOUNDARY ENTERS THE REGION TONIGHT.

BEST CHANCE OF THUNDERSTORMS WILL BE LATE THIS AFTERNOON INTO EARLY
EVENING...WHICH FOR THE CITY IS FORECAST TO BE STARTING AT AROUND
23Z.

POCKETS OF MVFR VSBYS OR LOWER POSSIBLE AFTER 06Z...MAINLY NORTH
OF THE CITY.

LIGHT S TO SW WINDS THROUGH THIS EVENING. WIND GUSTS IN EXCESS OF
40KT WILL BE POSSIBLE IN THE STRONGEST TSTMS.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KEWR FCSTER COMMENTS: WINDS MAY SHIFT TOWARDS 170-190 AT TIMES
INTO THIS EVENING. THUNDER INCLUDED 23Z TO 01Z.

KJFK FCSTER COMMENTS: THUNDER INCLUDED 23Z TO 01Z.

KLGA FCSTER COMMENTS: THUNDER INCLUDED 23Z TO 01Z.

KTEB FCSTER COMMENTS: THUNDER INCLUDED 23Z TO 01Z.

KHPN FCSTER COMMENTS: THUNDER INCLUDED 23Z TO 01Z.

KISP FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR TSTMS THIS EVENING.

OUTLOOK FOR 18Z SAT THROUGH WED...

SAT...ISOLD-SCT TSTMS POSSIBLE. POCKETS OF MVFR OR LOWER
OVERNIGHT.

SUN...INCREASING SW FLOW AHEAD OF A COLD FRONT. STRONG WINDS
OVERNIGHT. A SQUALL LINE IS POSSIBLE AHEAD OF THE FRONT.

MON...BECOMING VFR WITH NW FLOW.

TUE...VFR WITH LIGHTER WINDS.

WED...VFR.

&&

.MARINE...
WITH A RELATIVELY LIGHT PRESSURE GRADIENT ACROSS THE
REGION...WINDS SHOULD REMAIN 10 KT OR LESS AND SEAS ON THE OCEAN 3
FT OR LESS...WITH WAVES ON THE SOUND/BAYS/HARBOR 1 FT OR LESS
THROUGH SATURDAY NIGHT.

WINDS AND SEAS INCREASE SUNDAY AFTERNOON AHEAD OF A COLD FRONT.
WINDS
GUSTING TO SCA LEVELS SEEM LIKELY BY EVENING WITH SEAS BUILDING ON
THE OCEAN TO 5 FT. THERE'S A CHANCE THAT WIND COULD BE HIGHER WITH A
LOW CHANCE FRO GALES SUNDAY EVENING.

HIGH PRESSURE AND GENERALLY TRANQUIL CONDITIONS RETURN FOR EARLY
NEXT WEEK.

&&

.HYDROLOGY...
STILL APPEARS WILL SEE BASIN AVERAGE QPF OF .1-.3 INCHES...MAYBE
LESS ACROSS FAR SE PORTIONS OF THE CWA THROUGH THIS EVENING.
HOWEVER WITH PRECIPITABLE WATERS OF 1.25-1.5 INCHES AND SLOW
MOVING STORMS...POTENTIAL EXISTS FOR LOCALLY HEAVY RAINFALL.
BECAUSE THESE STORMS ARE MAINLY PULSE IN NATURE...THEY SHOULD DIE
OUT BEFORE PRODUCING ENOUGH RAINFALL TO CAUSE ALL BUT VERY
ISOLATED LOCALIZED FLASH FLOODING...WITH MINOR FLOODING OF
URBAN/POOR DRAINAGE/LOW LYING AREAS/FLOOD PRONE SMALL
STREAMS/CREEKS MOST LIKELY.

CONVECTIVE THREAT IS LOWER SATURDAY...BUT STILL WITH SLOW MOVING
STORMS EXPECTED...LOCALIZED HEAVY RAINFALL CANNOT BE COMPLETELY
RULED OUT.

SATURDAY NIGHT SHOULD BE DRY.

HIGH PRECIPITABLE WATERS AND A POTENTIALLY STRENGTHENING LOW LEVEL
INFLOW COULD RESULT IN A FLOOD EVENT FOR LATE SUNDAY. BASIN
AVERAGE RAINFALL ON AROUND ONE INCH...BUT WITH POTENTIALLY MUCH
HIGHER AMOUNTS POSSIBLE SEEMS LIKELY. HIGHER AMOUNTS IN EXCESS OF
5 INCHES...WHILE A LOW LIKELIHOOD AT THIS TIME...ARE BEING OUTPUT
BY LATEST SREF. THERE'S A HIGH DEGREE OF UNCERTAINTY AT THIS TIME.
WE WILL OUTLOOK THIS CHANCE FOR FLASH FLOODING IN OUR HAZARDOUS
WEATHER OUTLOOK.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...MALOIT/JST
NEAR TERM...MALOIT
SHORT TERM...MALOIT
LONG TERM...JST
AVIATION...PW
MARINE...MALOIT/JST
HYDROLOGY...MALOIT/JST
Hazardous weather outlook, Aug 19, 2:54 PM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
354 PM EDT FRI AUG 19 2011

ANZ338-CTZ005-009-NJZ002-004-006-103>108-NYZ067>075-176-178-202000-
NEW YORK HARBOR-NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-
WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHERN QUEENS-SOUTHERN QUEENS-
354 PM EDT FRI AUG 19 2011

...SEVERE THUNDERSTORM WATCH 791 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

IN ADDITION...ANY STORMS WHICH DEVELOP WILL NOT MOVE THAT
QUICKLY. AS A RESULT...LOCALLY HEAVY RAINFALL IS POSSIBLE UNDER
ANY STRONGER...SLOW MOVING STORM. THIS COULD CAUSE LOCALIZED
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE FOR FLASH FLOODING LATE SUNDAY INTO SUNDAY
NIGHT AS A COLD FRONT APPROACHES AND MOVES THROUGH THE REGION. AT
THIS TIME...THERE IS A HIGH DEGREE OF UNCERTAINTY IN THE AMOUNT
OF RAINFALL THAT WILL OCCUR AND IT'S SPACIAL COVERAGE. SEE AND
MONITOR THIS SITUATION OVER THE WEEKEND. THE THE AREA FORECAST
DISCUSSION FOR ADDITIONAL INFORMATION. STRONG WIND GUSTS ARE ALSO
POSSIBLE WITH ANY STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ335-355-NYZ177-179-202000-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN NASSAU-
SOUTHERN NASSAU-
354 PM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...WITH THE MAIN THREAT BEING STRONG GUSTY WINDS.

IN ADDITION...ANY STORMS WHICH DEVELOP WILL NOT MOVE THAT QUICKLY.
AS A RESULT...LOCALLY HEAVY RAINFALL IS POSSIBLE UNDER ANY
STRONGER...SLOW MOVING STORM. THIS COULD CAUSE LOCALIZED FLOODING
OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE FOR FLASH FLOODING LATE SUNDAY INTO SUNDAY
NIGHT AS A COLD FRONT APPROACHES AND MOVES THROUGH THE REGION. AT
THIS TIME...THERE IS A HIGH DEGREE OF UNCERTAINTY IN THE AMOUNT
OF RAINFALL THAT WILL OCCUR AND IT'S SPACIAL COVERAGE. SEE AND
MONITOR THIS SITUATION OVER THE WEEKEND. THE THE AREA FORECAST
DISCUSSION FOR ADDITIONAL INFORMATION. STRONG WIND GUSTS ARE ALSO
POSSIBLE WITH ANY STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ006>008-010>012-NYZ078>081-202000-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
354 PM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON...RESULTING IN LOCALLY HEAVY RAINFALL.
LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS
IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE FOR FLASH FLOODING LATE SUNDAY INTO SUNDAY
NIGHT AS A COLD FRONT APPROACHES AND MOVES THROUGH THE REGION. AT
THIS TIME...THERE IS A HIGH DEGREE OF UNCERTAINTY IN THE AMOUNT
OF RAINFALL THAT WILL OCCUR AND IT'S SPACIAL COVERAGE. SEE AND
MONITOR THIS SITUATION OVER THE WEEKEND. THE THE AREA FORECAST
DISCUSSION FOR ADDITIONAL INFORMATION. STRONG WIND GUSTS ARE ALSO
POSSIBLE WITH ANY STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-340-345-350-353-202000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
354 PM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A STRONG COLD FRONT WILL APPROACH ON SUNDAY. THUNDERSTORMS AHEAD
OF THE FRONT MAY PRODUCE STRONG WIND GUSTS SUNDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Aug 19, 3:00 PM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
400 PM EDT FRI AUG 19 2011

NJZ002-NYZ067-192045-
ORANGE-WESTERN PASSAIC-
400 PM EDT FRI AUG 19 2011

...STRONG THUNDERSTORM WILL IMPACT PASSAIC AND SOUTHERN ORANGE
COUNTIES...

AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREENWOOD LAKE...OR NEAR WARWICK...AND
MOVING SOUTHWEST AT 5 MPH.

PEOPLE IN PASSAIC AND SOUTHERN ORANGE COUNTIES...INCLUDING WARWICK
AND GREENWOOD LAKE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

HAIL UP TO NICKEL SIZE...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED
WITH THIS STORM. IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES
OF UP TO 1.5 INCHES AN HOUR...IS OCCURRING WITH THIS STORM. THIS
COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF
POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4135 7435 4128 7414 4119 7417 4114 7424
      4112 7421 4111 7422 4115 7442 4119 7438
      4122 7444 4123 7445

JM
Local storm report, Aug 19, 4:12 PM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
512 PM EDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             GREENWOOD LAKE          41.22N  74.29W
08/19/2011  M1.00 INCH       ORANGE             NY   LAW ENFORCEMENT

            QUARTER SIZED HAIL IN GREENWOOD LAKE

&&

DS
Local storm report, Aug 19, 4:25 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
525 PM EDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     LIGHTNING        WEST MILFORD            41.11N  74.40W
08/19/2011                   PASSAIC            NJ   AMATEUR RADIO

            LIGHTNING STRUCK A HOUSE IN WEST MILFORD. 3 FIRE
            COMPANIES HAVE BEEN DISPATCHED.

&&

DS
Local storm report, Aug 19, 4:36 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
536 PM EDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             WARWICK                 41.26N  74.36W
08/19/2011  M1.00 INCH       ORANGE             NY   LAW ENFORCEMENT

            QUARTER SIZED HAIL IN WARWICK

0450 PM     HAIL             GREENWOOD LAKE          41.22N  74.29W
08/19/2011  M1.00 INCH       ORANGE             NY   LAW ENFORCEMENT

            QUARTER SIZED HAIL IN GREENWOOD LAKE

0500 PM     TSTM WND DMG     GREENWOOD LAKE          41.22N  74.29W
08/19/2011                   ORANGE             NY   EMERGENCY MNGR

            TREE DOWN ON WIRES AT JERSEY AVENUE AND HEMLOCK HILL

0510 PM     LIGHTNING        WEST MILFORD            41.11N  74.40W
08/19/2011                   PASSAIC            NJ   AMATEUR RADIO

            LIGHTNING STRUCK A HOUSE IN WEST MILFORD. 3 FIRE
            COMPANIES HAVE BEEN DISPATCHED.

&&

DS
Special weather statement, Aug 19, 5:10 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
610 PM EDT FRI AUG 19 2011

NJZ002-004-103-105>108-192315-
EASTERN ESSEX-EASTERN PASSAIC-EASTERN UNION-WESTERN BERGEN-WESTERN
ESSEX-WESTERN PASSAIC-WESTERN UNION-
610 PM EDT FRI AUG 19 2011

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL BERGEN...ESSEX...NORTHERN
UNION AND PASSAIC COUNTIES...

AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM POMPTON LAKES TO
MADISON...AND MOVING EAST AT 10 MPH.

PEOPLE IN CENTRAL BERGEN...ESSEX...NORTHERN UNION AND PASSAIC
COUNTIES...INCLUDING POMPTON LAKES...BLOOMINGDALE...FAIRFIELD...
WAYNE...SUMMIT...CALDWELL...MILLBURN...HAWTHORNE...PATERSON AND
RIDGEWOOD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

HAIL UP TO NICKEL SIZE...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED
WITH THESE STORMS.

LAT...LON 4074 7437 4079 7437 4086 7432 4087 7434
      4090 7434 4090 7428 4092 7429 4097 7428
      4099 7432 4101 7440 4104 7439 4099 7407
      4096 7407 4091 7409 4089 7413 4087 7412
      4063 7425 4066 7446

JM
Special weather statement, Aug 19, 6:09 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
709 PM EDT FRI AUG 19 2011

NJZ004-006-104-106-NYZ072-075-200000-
EASTERN BERGEN-EASTERN ESSEX-EASTERN PASSAIC-HUDSON-KINGS
(BROOKLYN)-NEW YORK (MANHATTAN)-
709 PM EDT FRI AUG 19 2011

...STRONG THUNDERSTORM WILL IMPACT EASTERN PASSAIC...HUDSON...KINGS
(BROOKLYN)...NEW YORK (MANHATTAN)...SOUTHEASTERN ESSEX AND SOUTHERN
BERGEN COUNTIES...

AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KEARNY...OR NEAR LYNDHURST...AND MOVING EAST
AT 15 MPH.

HAIL UP TO NICKEL SIZE...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED
WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4068 7402 4072 7398 4068 7405 4069 7411
      4071 7410 4069 7413 4070 7424 4090 7414
      4078 7393 4072 7397 4071 7397 4074 7396
      4072 7393 4067 7393

JM

The radar

The Brookhaven radar (KOKX), 96 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Bergen

When
August 19, 6:09 PM EST to 6:30 PM EST
Where
Bergen County, 1.07 mi W of Northvale to 0.33 mi W of Northvale
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.002, -73.990

The intersection of Midland Ave. at Laurel Ave. and Magnolia Ave. in River Edge was impassible due to flooding. Kinderkamack Rd. in Oradell was closed due to flooding. River Edge Ave. in New Milford was impassible due to flooding. One vehicle was stranded in flood waters on Fred St. in Old Tappan.

Flash Flood, Bergen

When
August 19, 6:15 PM EST to 6:30 PM EST
Where
Bergen County, 0.62 mi WSW of River Edge to 0.65 mi WSW of River Edge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.928, -74.041

A vehicle was stranded in flood waters at the intersection of Elm Ave. and Voohis Ave. in River Edge.

Flash Flood, Hudson

When
August 19, 6:30 PM EST to 6:45 PM EST
Where
Hudson County, 1.21 mi SW of West End to 0.84 mi WSW of West End
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.740, -74.089

Fish House Rd. in Kearny was impassable and closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2011Every state in 2011This day in weather historyWarnings in New Jersey, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346213, 346214, 346221.